There were 70,237 in 2017 in the United States. 2,737 of them were in New Jersey. The state’s Department of Law & Public Safety estimates that there were 3,118 in 2018 and another 3,021 in 2019. We’re talking about the fatal overdoses that have affected thousands of families throughout our nation and, specifically, New Jersey. Unfortunately, many individuals have lost loved ones due to the effects of a drug overdose.
This devastating truth is one of the main reasons why individuals should know more about overdose and the signs of it. If you have a loved one who uses prescription medications or suffers from addiction, it’s best to understand the details of an overdose. Having this knowledge may enable you to act quickly should an overdose occur, preventing fatal consequences.
An overdose is the body’s response to a mixture of substances or a drug dose that is too high. Overdoses can occur when people use alcohol, illegal drugs, or even prescription drugs. The results of an overdose are not always fatal or life-altering. However, in many cases, individuals can suffer from tremendous health problems or even lose their lives due to complications from overdosing. So, it’s important to understand and recognize the signs of an overdose. This can help to prevent the serious effects that might occur as a result of a drug or alcohol overdose.
Risk Factors of Overdose
There are various factors that could put people at risk of suffering from an overdose. One risk factor is the method of use. If individuals use drugs intravenously, they may heighten the risk of overdose. A person’s age, size, and gender could also put him or her at risk. Co-occurring health conditions can also increase the likelihood of drug overdose. Finally, a person’s tolerance level for alcohol or drugs can put the individual at risk.
What are the Signs of an Overdose?
The signs of an overdose will vary depending on the substance that was involved. But, generally speaking, the signs of relapse may include the following:
- Chest pain
- Changes in skin color
- Irregular breathing
- Abnormal pulse rate
It is worth noting that, sometimes, the signs and symptoms of overdose are difficult to recognize. This is due to the fact that some of the signs of overdose may be similar to the short-term effects of substance use. Still, it is important to be aware of the possible indications of an overdose as they relate to specific substances.
Our compassionate counselors are standing by to answer any questions you may have. After helping thousands of people over the last 50 years, we have the resources to help you and your family and all your individual needs.
An individual who is suffering from an overdose after using depressants, such as alcohol, benzos, and opioids might experience the following symptoms:
- Clammy skin
- Weakened pulse
- Slowed heart rate
- Respiratory failure
- Slow, shallow breathing
- Lowered blood pressure
- Lowered body temperature
- Changes in skin color (bluish or pale skin)
Hypoxia may also occur as a result of a depressant overdose. This is a condition that occurs when the amount of oxygen that reaches the brain decreases. Some cases of hypoxia can result in coma or brain damage.
Signs of a Stimulant Overdose
When a person uses too much of a stimulant or mixes it with another substance, it may lead to an overdose. Stimulant drugs include illicit and prescription substances such as cocaine, methamphetamine, Ritalin, and Adderall.
Some of the signs of a stimulant overdose may include the following symptoms:
- Chest pain
- Jerking limbs
- Fast heart rate
- Profuse sweating
- Abnormal breathing
- Fever or high body temperature
An overdose that involves stimulants can also lead to heart-related issues. Some individuals may experience cardiac arrest or cardiovascular collapse. A person may also experience a stroke as a result of a stimulant overdose. Confusion and disorientation are also signs of stimulant overdose. Stimulants can also cause individuals to drift in and out of consciousness.
Statistics of Overdoses in New Jersey and the U.S.
As mentioned earlier, New Jersey’s Department of Law & Public Safety confirmed that the state saw over 2,700 overdose deaths in 2017. The Department estimated that there were more than 3,000 fatal overdoses in each of the following two years.
Of the recorded drug-related deaths in 2017, more than 1,600 involved heroin. Fentanyl was involved in 1,429 of the drug-related deaths that year. Over 300 cases involved cocaine. Morphine, oxycodone, and methadone were also involved in several hundred deaths.
Essex County reported the most drug-related deaths in 2017; unfortunately, 370 individuals in the county lost their lives due to drug-related complications. Camden and Middlesex counties were not far behind, reporting 307 and 235 drug-related fatalities.
As mentioned earlier, though the numbers have not been entirely confirmed, New Jersey’s Department of Law & Public Safety estimates that of drug-related deaths in 2018 and 2019. Of the 3,118 suspected drug-related fatalities, 390 were in Essex County. Over 300 were in Camden County and 221 were in Monmouth County.
The estimate for 2019 states that there were likely more than 380 deaths in Essex County. The Department also estimates that there were approximately 163 deaths in Monmouth County and 179 in Middlesex County.
But drug-related deaths are continuing to wreak havoc throughout the rest of the country, as well. According to the National Institute of Drug Abuse (NIDA), 47,600 individuals lost their lives in 2017 as a result of opioid overdoses. The numbers that surround drug-related fatalities may both alarm and shock those who hear about these cases, and rightfully so. However, it’s important to take action. So, if you or someone you know is using illicit drugs, prescription drugs, or alcohol regularly, knowing the signs of overdose and how to treat substance dependence is absolutely necessary.
Treating Overdose: What Can I Do?
Again, overdose doesn’t just happen in cases of illicit drug use. Many individuals have overdosed by using alcohol or prescription medications. An overdose can occur either intentionally or accidentally. But, in either case, there are many ways to help prevent fatal consequences.
Of course, the goal is to prevent overdoses from occurring rather than to treat them. However, you may encounter a situation that involves an overdose and it’s best to be prepared. The first thing one should do if an overdose is occurring is to call 911. Medical professionals can help to give direction until help arrives. If you have any information about the substances that may be involved, inform the 911 responders. This information will help them to develop an effective plan for helping the individual who has overdosed.
If an overdose occurs, it is critical to avoid leaving the individual alone. You should remain with the person until medical professionals come to the scene. It may be best to make sure the individual in on his or her side in case of vomiting.
Treating Addiction to Prevent Overdose
Those who are suffering from substance dependence are at risk for overdose. But, with help from professionals, individuals can end alcoholism or drug use disorder in their lives. There is hope for those who are dealing with the effects of substance dependence. So, if you are struggling with alcohol misuse or any form of risky drug use, simply reach out for help today.
Here at Discovery Institute, we work to help those who are suffering from addiction. We understand the challenges that present themselves when substance dependence is present. Our team is well-versed in the best and most effective approaches to addiction treatment. So, if you’re ready to take a step toward recovery, allow us to walk with you on the journey to freedom from addiction.
Our facility is equipped with the resources that are necessary to ensure a successful recovery. We help to treat addiction using various programs and therapeutic approaches, including the following:
This form of therapy offers individuals who are suffering from the effects of addiction the opportunity to engage in self-reflective exercises. Individual therapy involves one-on-one sessions between an individual and a therapist. This gives individuals the chance to discuss challenges and experiences that they may not feel comfortable talking about in larger groups.
It’s important for those who are struggling with addiction to know that they are not alone. Group therapy helps individuals to connect with others who are also working toward recovery. This type of therapy also allows people to gain more understanding of themselves as they learn about others.
Individuals who suffer from substance dependence often face uncertainty and challenges. It can be difficult to figure out how to proceed after treatment. It can even be a struggle to remain free from substance use during the treatment process. Stress and other triggers may lead individuals to think about using alcohol or drugs again. But, relapse prevention therapy can help people to develop the skills they need in order to remain free from addiction.
We also offer assistance to those who are planning an intervention. If you’d like to learn more about how we can help you or a loved one overcome substance dependence, contact us today. Allow us to stand by your side, providing support and guidance as you pursue recovery!
Dr. Joseph Ranieri D.O. earned his BS in Pharmacy at Temple University School of Pharmacy in 1981 and His Doctorate Degree in Osteopathic Medicine at the Philadelphia College of Osteopathic Medicine in 1991. He is Board Certified by the American Board of Family Medicine and a Diplomate of the American Board of Preventive Medicine Addiction Certification. Dr. Ranieri has lectured extensively to physicians, nurses, counselors and laypeople about the Disease of Addiction throughout New Jersey and Pennsylvania since 2012.